Missouri, 2003

Hail and Damaging Winds in Missouri, August 21, 2003

August 21, 2003 · NWS EAX · 13 events in 7 counties and zones

10 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
$167,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 21, 2:29 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 21, 2:29 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 PM CDT THU AUG 21 2003

329 PM...

HEAT AND THE POTENTIAL FOR THUNDERSTORMS DOMINATED THE FORECAST
TODAY.

A WEAK FRONT...THAT THE MODELS HAVE BEEN ADVERTISING...HAS PUSHED
ITS WAY INTO NORTHERN MISSOURI THIS AFTERNOON...AND WAS LANGUISHING
ACROSS EAST CENTRAL KANSAS INTO NORTHEASTERN MISSOURI. BY 2 PM MOST
STATIONS HAD BROKEN THE TRIPLE DIGIT MARK. WEAK INSTABILITY FROM
SURFACE HEATING THIS MORNING POPPED OFF A SMALL SHORT LIVED SHOWER
NEAR THE CITY OF LEAVENWORTH AROUND NOON.

DESPITE THE HOT SURFACE TEMPERATURES TODAY...STORM DEVELOPMENT ALONG
THE FRONT SEEMS TO HAVE BEEN INHIBITED BY WARM 500MB TEMPS. SURFACE
CONVERGENCE ALONG THE FRONT HAS BEEN WEAK AT BEST...AND THE UPPER
LEVEL DYNAMICS ARE JUST NOT THERE. CURRENT SATELLITE AND RADAR
IMAGES SUGGEST THAT ANY STORMS THAT DO POP LATE THIS AFTERNOON AND
EARLY THIS EVENING WILL BE SOUTH OF I-70. THE EXPECTATION IS THAT AN
ISOLATED STORM OR TWO COULD BE SEVERE...WITH THE POTENTIAL FOR HAIL
AND STRONG WINDS. THE THREAT WILL DIMINISH AFTER SUNSET.

TOMORROW WE WILL SEE A RESPITE FROM THE HOT TEMPERATURES AS THE
SLIGHTLY COOLER AIRMASS BEHIND TODAYS COOL FRONT SETTLES ACROSS
THE AREA. TEMPERATURES WILL STILL RANGE THROUGH THE 90S...BUT HEAT
INDICIES WILL BE BELOW 105. HENCE...THE HEAT WARNINGS AND ADVISORIES
WILL BE ALLOWED TO EXPIRE THIS EVENING. THE COOLER TEMPERATURES
WILL NOT LAST TOO LONG AS MORE HOT AIR WILL ARRIVE FOR SUNDAY AND
MONDAY PUSHING TEMPS BACK INTO THE UPPER 90S. A EAST PACIFIC WAVE
WILL PUSH A FLATTENED WEST CONUS RIDGE INTO THE MIDWEST BY SUNDAY.
THIS WILL BRING A RETURN OF 850MB TEMPS IN THE MID 20S FOR THE WEST
HALF OF MISSOURI AND ALL OF KANSAS BY LATE IN THE WEEKEND.

IN THE MEDIUM RANGE THE ECMWF AND CANADIAN MODELS LOOK TO HAVE  THE
BEST HANDLE ON TEMPERATURES FOR NEXT WEEK...AS THE GFS CONTINUES TO
DISPLAY A COOL BIAS. SO...I HAVE CONTINUED TO GO WELL ABOVE GUIDANCE
VALUES...BUT I ONLY TWEAKED GOING TEMPS UP A DEGREE OR TWO. THE
REMAINDER OF THE FORECAST LOOKS DRY AS A LOCALLY ZONAL FLOW LOOKS TO
KEEP ANY PRECIP TO OUR NORTH NEXT WEEK.

CUTTER

200 AM...

ANOTHER DAY OF HIGH HEAT BEFORE BRIEF RELIEF IN THE FORM OF A WEAK
COLD FRONT TO MOVE ACROSS THE CWA THIS AFTERNOON AND TONIGHT. AS OF
EARLY THIS MORNING...THE FRONT WAS LOCATED FROM SW NEBRASKA TO
SOUTHWEST MINNESOTA...LITTLE BEHIND SCHEDULE AS PER MODELS. MODELS
ALL AGREE IN SLOWLY PUSHING THE FRONT TO NEAR A MKC TO IRK LINE BY
LATE THIS AFTERNOON AND OUT OF THE CWA SHORTLY AFTER MIDNIGHT.
MESOETA STILL SUGGEST RELATIVELY STRONG H7 CAP IN PLACE THIS
AFTERNOON. HOWEVER WITH STRONG SURFACE HEATING...SLIGHT
RETROGRESSION OF UPPER RIDGE...AND MODERATE INSTABILITY AND
RELATIVELY STEEP MID LEVEL LAPSE RATES...BELIEVE CONVERGENCE ALONG
FRONT WILL BE ABLE TO TRIGGER A WIDELY SCATTERED TO SCATTERED
THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY NIGHTTIME HOURS. A
FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

AS FAR AS THE HEAT IS CONCERNED...COMPRESSIONAL HEATING IN ADVANCE
OF THE FRONT TO ENHANCE ALREADY HOT AIR MASS FOR WEST CENTRAL AND
NORTHEAST ZONES. SLIGHTLY COOLER AIR MAY FILTER INTO EXTREME
NORTHERN ZONES LATE THIS AFTERNOON...BUT NOT SOON ENOUGH TO PRECLUDE
DROPPING HEAT ADVISORY. AS A RESULT...WILL MAINTAIN ALL ADVISORIES
AND WARNINGS CURRENTLY IN EFFECT. DO NOT PLAN ON EXTENDING ANY
HEADLINES PAST THIS EVENING AS COOLER AIR MASS WILL PROVIDE RELIEF.

SURFACE HIGH TO BUILD INTO CWA LATE TONIGHT AND FRIDAY WILL PROVIDE
SOME RELIEF FROM THE HEAT AND HUMIDITY. HOWEVER...GUIDANCE
TEMPERATURES FOR TONIGHT THROUGH SATURDAY NIGHT LOOK A LITTLE TOO
COOL...ESPECIALLY FOR FRIDAY AFTERNOON.

DB

940 PM...
DECIDED TO DROP MENTION OF CONVECTION FOR REST OF TONIGHT IN PUBLIC
FORECASTS. WILL GO WITH SLIGHT CHANCE POPS OVER SOUTHERN HALF OF
FORECAST AREA. LOW LEVEL CONVERGENCE AND LOSS OF DAYTIME HEATING HAS
SHUT DOWN THE ISOLATED EAST CENTRAL KS AND NORTHERN MO ACTIVITY...
DESPITE THE PRESENCE OF THE UPSTREAM VORTICITY CENTER. NOT MUCH HOPE
FOR THUNDERSTORMS TILL LATE TOMORROW AFTERNOON AND EVENING WHEN COLD
FRONT DROPS SOUTH FROM IA. KEEP YOUR FINGERS AND LEGS CROSSED.

MJ

1140 AM...
AN UPDATE TO THE FORECAST HAS BEEN ISSUED DEALING WITH CHANCES FOR
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.  I EXPECT SCATTERED
SHOWERS AND THUNDERSTORM DEVELOPMENT BY MID AFTERNOON OVER EXTREME
NORTHWEST MISSOURI...WITH ACTIVITY SPREADING SOUTH AND EAST THIS
EVENING.  WATER VAPOR IMAGERY SHOWS THREE DISTINCT FEATURES.  1) A
PLUME OF MID AND UPPER LEVEL MOISTURE FROM NORTHERN OKLAHOMA THROUGH
EASTERN KANSAS INTO SOUTHWEST IOWA. 2) THE UPPER LEVEL TROUGH OVER
EASTERN SOUTH DAKOTA SURGING EAST.  3) A MESOSCALE CONVECTIVE VORTEX
(MCV) NEAR WICHITA MOVING NORTHEAST.  THE 12Z TOPEKA SOUNDING HAS A
GOOD DEAL OF ELEVATED INSTABILITY WITH ABUNDANT MOISTURE BETWEEN
700MB AND 800MB.  WIND PROFILERS SUGGEST DEEP LAYER CONVERGENCE IN
THE 700MB TO 500MB LAYER...SO AS TEMPERATURES APPROACH 100 DEGREES
ID EXPECT CONVECTION TO FIRE SIMILAR TO SOUTHERN NEBRASKA THE LAST
FEW DAYS.  A FEW STORMS DURING THE HOTTEST PART OF THE DAY WILL BE
SEVERE WITH INVERTED V SOUNDINGS FAVORABLE FOR BRIEF DAMAGING WIND
GUSTS.  AREAS FROM SAINT JOSEPH TO BETHANY ARE MOST FAVORED THIS
AFTERNOON WITH ACTIVITY MOVING EAST WITH THE SHORTWAVE THIS
EVENING.  SCATTERED ACTIVITY COULD MAKE IT AS FAR SOUTH AS KANSAS
CITY AS THE MOISTURE PLUME AND WICHITA MCV INTERACT.

KOCH

IN THE EXTENDED PERIOD...AREA WILL EXPERIENCE A REPRIEVE FROM TRIPLE
DIGIT TEMPERATURES...BUT THINGS WILL HEAT UP AGAIN BY LATE IN THE
WEEKEND.  EC/CMC ENSEMBLES DEPICT 850 TEMPS OF 20-24C ADVECTING BACK
INTO THE AREA BY 12Z SUNDAY.  MODELS KEEP SOME RESIDUAL 850 MOISTURE
AROUND ON SUNDAY...BUT AS 850 FLOW STRENGTHENS AND VEERS...MOISTURE
MIXES OUT...PRIMING AREA FOR MORE SIGNIFICANT WARMUP ON MONDAY.

WEAK FRONT TRIES TO APPROACH THE AREA MONDAY NIGHT INTO TUESDAY
...BUT UPPER FLOW IS NOT TOO CONDUCIVE FOR MUCH OF FRONTAL
PUSH.  BELIEVE FRONT WILL WEAKEN SIGNIFICANTLY OR WASH OUT
BEFORE MAKING INTO CWA...SO WILL LEAVE FORECAST DRY FOR
NOW.  SHORTWAVE ROTATING ACROSS CANADA...WILL HELP SUPPRESS
UPPER RIDGE BY THE MIDDLE OF NEXT WEEK...SO TEMPERATURES
LIKELY WILL EDGE DOWN A LITTLE MORE.

SF

.EAX...
KS...EXCESSIVE HEAT WARNING THROUGH THIS EVENING FOR ZONES
KSZ103>105.

HEAT ADVISORY THROUGH THIS EVENING FOR ZONES
KSZ025...KSZ102...KSZ057...KSZ060.

MO...EXCESSIVE HEAT WARNING THOUGH THIS EVENING FOR ZONES
MOZ028>029...MOZ037.

HEAT ADVISORY THROUGH THIS EVENING FOR ZONES
MOZ001>008...MOZ011>017...MOZ020>025...MOZ030>033...MOZ038>040...MOZ0
43>046...MOZ053>054.
Hazardous weather outlook, Aug 21, 12:00 PM CST, 5 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU AUG 21 2003

...A HEAT ADVISORY IS IN EFFECT THROUGH THIS EVENING EXCEPT IN THE
KANSAS CITY METRO WHERE AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT
THROUGH THIS EVENING...

...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED LATE THIS AFTERNOON INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON TEMPERATURES WILL ONCE AGAIN APPROACH 100 DEGREES ACROSS
FAR NORTHERN MISSOURI AND EXCEED 100 DEGREES ACROSS THE REST OF THE
AREA. THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN SEVERAL
HOURS OF HEAT INDICES FROM 105 TO 113 DEGREES. RELIEF IS EXPECTED
FROM THE HEAT TONIGHT AND FRIDAY AS A FRONT WILL BRING COOLER AIR
TO THE REGION.

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON ALONG AND SOUTH OF A LINE FROM ST. JOSEPH TO UNIONVILLE.
THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND
GUSTS...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. THE THREAT OF SEVERE
WEATHER WILL DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT TEMPERATURES WILL ONCE AGAIN RETURN SUNDAY AND MONDAY. HEAT
INDICES WILL ONCE AGAIN APPROACH 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

STOFLET

The radar

The Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Chariton

When
August 21, 5:45 PM CST
Where
Chariton County, 3 mi SE of Salisbury
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -92.933

Thunderstorm Wind, Pettis

When
August 21, 8:10 PM CST
Where
Pettis County, 2 mi N of Sedalia
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.067, -94.083

Thunderstorm Wind, Pettis

When
August 21, 8:20 PM CST
Where
Pettis County, Sedalia
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.667, -94.167

Large trees down.

Hail, Cass

When
August 21, 8:34 PM CST
Where
Cass County, Gunn City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -92.733

Thunderstorm Wind, Pettis

When
August 21, 8:35 PM CST
Where
Pettis County, Bahner
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.567, -94.200

Hail, Cooper

When
August 21, 8:55 PM CST
Where
Cooper County, Boonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -93.633

Hail, Cooper

When
August 21, 9:05 PM CST
Where
Cooper County, Boonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -93.767

Thunderstorm Wind, Johnson

When
August 21, 9:05 PM CST
Where
Johnson County, Leeton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.567, -93.133

Thunderstorm Wind, Cass

When
August 21, 9:12 PM CST
Where
Cass County, Garden City
Measured
61 kt (70 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -92.733

Two mobile homes destroyed with two injuries. One of these injured died as a result of their injuries on September 3, 2003. One house had major damage with one injury. Numerous trees down or damaged along with outbuildings.

Thunderstorm Wind, Cooper

When
August 21, 9:15 PM CST
Where
Cooper County, 15 mi SW of Boonville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -93.700

Thunderstorm Wind, Henry

When
August 21, 10:00 PM CST
Where
Henry County, Calhoun
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.733, -93.233

Double wide trailer damaged, large trees down and barn damaged. Also widespread power outages reported.

Thunderstorm Wind, Henry

When
August 21, 10:15 PM CST
Where
Henry County, 1 mi E of Deepwater
Measured
61 kt (70 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -93.233

Camper trailer blown over at campground. Three minor injuries reported.

Thunderstorm Wind, Bates

When
August 21, 10:30 PM CST
Where
Bates County, Rockville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
39.383, -92.783

Large trees and limbs down. Minor structural damage to homes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Pettis2003-09-0350MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374943, 5333763, 5333764, 5374941, 5333765, 5374944, 5374945, 5374949, 5374942, 5374946, 5374947, 5374948, 5374940.